Advertisement

Improved Approximation Algorithms for Maximum Graph Partitioning Problems Extended Abstract

  • Gerold Jäger
  • Anand Srivastav
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3328)

Abstract

In this paper we improve the analysis of approximation algorithms based on semidefinite programming for the maximum graph partitioning problems MAX-k-CUT, MAX- k -UNCUT, MAX- k -DIRECTED-CUT, MAX -k-DIRECTED-UNCUT, MAX- k -DENSE-SUBGRAPH, and MAX-k-VERTEX-COVER.It was observed by Han, Ye, Zhang (2002) and Halperin, Zwick (2002) that a parameter-driven random hyperplane can lead to better approximation factors than obtained by Goemans and Williamson (1994). Halperin and Zwick could describe the approximation factors by a mathematical optimization problem for the above problems for \(k=\frac{n}{2}\) and found a choice of parameters in a heuristic way. The innovation of this paper is twofold. First, we generalize the algorithm of Halperin and Zwick to cover all cases of k, adding some algorithmic features. The hard work is to show that this leads to a mathematical optimization problem for an optimal choice of parameters. Secondly, as a key-step of this paper we prove that a sub-optimal set of parameters is determined by a linear program. Its optimal solution computed by CPLEX leads to the desired improvements. In this fashion a more systematic analysis of the semidefinite relaxation scheme is obtained which leaves room for further improvements.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ageev, A., Hassin, R., Sviridenko, M.: A 0.5–Approximation Algorithm for MAX DICUT with Given Sizes of Parts. SIAM Journal on Discrete Mathematics 14(2), 246–255 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Ageev, A., Sviridenko, M.: Approximation algorithms for maximum coverage and max cut with given sizes of parts. In: Cornuéjols, G., Burkard, R.E., Woeginger, G.J. (eds.) IPCO 1999. LNCS, vol. 1610, pp. 17–30. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  3. 3.
    Asahiro, Y., Iwama, K., Tamaki, H., Tokuyama, T.: Greedily Finding a Dense Subgraph. Journal of Algorithms 34, 203–221 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bertsimas, D., Ye, Y.: Semidefinite Relaxations, Multivariate Normal Distributions, and Order Statistics. In: Handbook of Combinatorial Optimization, vol. 3, pp. 1–19. Kluwer Academic Publishers, Dordrecht (1998)Google Scholar
  5. 5.
    Feige, U., Langberg, M.: Approximation Algorithms for Maximization Problems arising in Graph Partitioning. Journal of Algorithms 41, 174–211 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Feige, U., Langberg, M.: The \(\mbox{RPR}^2\) rounding technique for semidefinite programs. In: Proceedings of the 33th Annual ACM Symposium on Theory of Computing, Crete, Greece, pp. 213–224 (2001)Google Scholar
  7. 7.
    Feige, U., Kortsarz, G., Peleg, D.: The Dense k-Subgraph Problem. Algorithmica 29, 410–421 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Feige, U., Seltser, M.: On the densest k-subgraph problem, Technical report, Department of Applied Mathematics and Computer Science, The Weizmann Institute, Rehovot (September 1997)Google Scholar
  9. 9.
    Frieze, A., Jerrum, M.: Improved Approximation Algorithms for MAX k-CUT and MAX BISECTION. Algorithmica 18, 67–81 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Goemans, M.X., Williamson, D.P.: Improved Approximation Algorithms for Maximum Cut and Satisfiability Problems Using Semidefinite Programming. Journal of the ACM 42, 1115–1145 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Halperin, E., Zwick, U.: A unified framework for obtaining improved approximation algorithms for maximum graph bisection problems. Random Structures and Algorithms 20(3), 382–402 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Han, Q., Ye, Y., Zhang, J.: An Improved Rounding Method and Semidefinite Programming Relaxation for Graph Partition. Mathematical Programming 92(3), 509–535 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Mahajan, S., Ramesh, H.: Derandomizing approximation algorithms based on semidefinite programming. SIAM Journal on Computing 28, 1641–1663 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Srivastav, A., Wolf, K.: Finding Dense Subgraphs with Semidefinite Programming. In: Approximation Algorithms for Combinatorial Optimization 1998, pp. 181–191 (1998); Erratum, Mathematisches Seminar, Universität zu Kiel, 1999Google Scholar
  15. 15.
    Ye, Y.: A.699–approximation algorithm for MAX-Bisection. Mathematical Programming 90(1), 101–111 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ye, Y., Zhang, J.: Approximation of Dense-\( \frac{n}{2} \)-Subgraph and the complement of Min-Bisection, (1999) (unpublished Manuscript)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Gerold Jäger
    • 1
  • Anand Srivastav
    • 1
  1. 1.Mathematisches SeminarChristian-Albrechts-Universität KielKielGermany

Personalised recommendations